The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society

Full-Text PDF (273 KB) | Metadata | Table of Contents | JEMS summary
Volume 18, Issue 11, 2016, pp. 2511–2543
DOI: 10.4171/JEMS/647

Published online: 2016-10-12

Noncritical holomorphic functions on Stein spaces

Franc Forstnerič[1]

(1) University of Ljubljana, Slovenia

In this paper we prove that every reduced Stein space admits a holomorphic function without critical points. Furthermore, every closed discrete subset of a reduced Stein space $X$ is the critical locus of a holomorphic function on $X$. We also show that for every complex analytic strati cation with nonsingular strata on a reduced Stein space there exists a holomorphic function whose restriction to every stratum is noncritical. These result provide some information on critical loci of holomorphic functions on desingularizations of Stein spaces. In particular, every 1-convex manifold admits a holomorphic function that is noncritical outside the exceptional variety.

Keywords: Holomorphic functions, critical points, Stein manifolds, Stein spaces, 1-convex manifolds, stratifications

Forstnerič Franc: Noncritical holomorphic functions on Stein spaces. J. Eur. Math. Soc. 18 (2016), 2511-2543. doi: 10.4171/JEMS/647